Euglycaemic diabetic ketoacidosis in a patient with type 2 diabetes started on empagliflozin

Owais Rashid, Saad Farooq, Zareen Kiran, Najmul Islam

Research output: Contribution to journalArticlepeer-review

13 Citations (Scopus)

Abstract

Diabetes ketoacidosis (DKA) is largely associated with type 1 diabetes and has hyperglycaemia as a cardinal feature. We discuss the case of a 42-year-old man, a patient with type 2 diabetes, who presented to the emergency room, with nausea, vomiting and abdominal pain. He had recently changed his diabetes medications and started on an SGLT2 inhibitor (empagliflozin) along with metformin, pioglitazone, liraglutide and self-adjusted exogenous insulin. DKA was suspected in the wake of clinical examination and lab findings but glucose levels were below the cut-off for DKA; therefore, he was diagnosed with euglycaemic DKA. He was successfully managed with intravenous hydration and insulin infusion. We discuss the link of SGLT2 inhibitors with DKA and the pathophysiology behind euglycaemic DKA.

Original languageEnglish
Article number215340
JournalBMJ Case Reports
Volume2016
DOIs
Publication statusPublished - 13 May 2016

Fingerprint

Dive into the research topics of 'Euglycaemic diabetic ketoacidosis in a patient with type 2 diabetes started on empagliflozin'. Together they form a unique fingerprint.

Cite this